Kyungpook Mathematical Journal 2021; 61(3): 473-486
Published online September 30, 2021
Copyright © Kyungpook Mathematical Journal.
Lucas-Euler Relations Using Balancing and Lucas-Balancing Polynomials
Robert Frontczak, Taras Goy*
Landesbank Baden-Württemberg, Stuttgart 70173, Germany
e-mail : firstname.lastname@example.org
Faculty of Mathematics and Computer Science, Vasyl Stefanyk Precarpathian National University, Ivano-Frankivsk 76018, Ukraine
e-mail : email@example.com
Received: October 21, 2021; Revised: March 12, 2021; Accepted: March 23, 2021
We establish some new combinatorial identities involving Euler polynomials and balancing (Lucas-balancing) polynomials. The derivations use elementary techniques and are based on functional equations for the respective generating functions. From these polynomial relations, we deduce interesting identities with Fibonacci and Lucas numbers, and Euler numbers. The results must be regarded as companion results to some Fibonacci-Bernoulli identities, which we derived in our previous paper.
Keywords: Euler polynomials and numbers, Bernoulli numbers, balancing polynomials and numbers, Fibonacci numbers, generating function.
1. Motivation and Preliminaries
In 1975, Byrd  derived the following identity relating Lucas numbers to Euler numbers:
In , Wang and Zhang obtained a more general result valid for
Castellanos  found
which expresses even powers of Fibonacci numbers in terms of Lucas and Euler numbers.
Here, as usual, Fibonacci and Lucas numbers satisfy the recurrence relation
Fibonacci and Lucas numbers are entries A000045 and A000032 in the On-Line Encyclopedia of Integer Sequences , respectively.
The Lucas-Euler pair may be regarded as the twin of the Fibonacci-Bernoulli pair. In the last years, there has been a growing interest in deriving new relations for these two pairs of sequences. For example, Zhang and Ma  proved a relation between Fibonacci polynomials and Bernoulli numbers
The following identity is a special case of their result:
See also [14, 18, 19, 20] for other results in this direction. Recently, Frontczak , Frontczak and Goy , and Frontczak and Tomovski  proved some generalizations of existing results. For instance, from  we have
which holds for all
In this paper, we present new identities linking Lucas numbers to Euler numbers (polynomials). The results stated are polynomial generalizations of (1.4) and are complements of the recent discoveries from [5, 7].
Throughout the paper, we will work with different kind of polynomials of a complex variable
Euler and Bernoulli polynomials are famous mathematical objects and are fairly well understood. They are defined by [3, Chapter 24]
In contrast to Bernoulli numbers, Euler numbers are integers where
Euler polynomials can be expressed in terms of Bernoulli polynomials via
Balancing polynomials are of younger age and are introduced in the next section.
2. Balancing and Lucas-Balancing Polynomials
Consult the papers [4, 6, 10, 11, 12, 13, 16] for more information about these polynomials. The numbers
Balancing and Lucas-balancing polynomials possess interesting properties. They are related to Chebyshev polynomials by simple scaling [Lemma 2.1]. The exponential generating functions for balancing and Lucas-balancing polynomials are derived in [4, 6]. Here, however, we will only need the results from : Let
Similarly, the exponential generating functions for Lucas-balancing polynomials are found to be
Connections between Bernoulli polynomials
3. Relations Between Euler and Balancing (Lucas-Balancing) Polynomials
We start with the following result involving even indexed balancing and Lucas-balancing polynomials.
Theorem 3.1. For each
Corollary 3.2. For each
Using (1.10), we can write (3.2) as
which is easily reduced to (1.6).
We also have the following interesting identity.
Theorem 3.3. For each
Corollary 3.4. For each
respectively. The first example appears as equation (31) in .
A different expression for the sum on the left of (3.3) is stated next.
Theorem 3.5. For each
from which the functional equation follows
that is equivalent to (3.6).
Theorem 3.4. For each
Comparing the coefficients of
4. Other Special Polynomial Identities
The following result appears as Theorem 13 in : For each
Now, we present the analogue result for the Lucas-Euler pair:
Theorem 4.1. The following polynomial identity is valid for all
Thus, it follows that
This proves the first equation. The second follows upon replacing
To see this, notice that they can be written more compactly as
which is equivalent to (3.4). We also mention the nice and curious identities
which can be deduced from (3.4) and
We conclude this presentation with the following interesting corollary.
Corollary 4.2. Let
The special instances for
5. Mixed Polynomial Identities
In this section, we derive some mixed identities involving Bernoulli (Euler) polynomials and Bernoulli, Fibonacci and Lucas numbers.
Theorem 5.1. For each
and the well-known power series
Corollary 5.2. For each
Corollary 5.3. For each
Finally, we present the theorem for Fibonacci-Euler pair.
Theorem 5.4. or each
The relations follows from
and power series
In particularly, from Theorem 5.4 we have the following Euler-Bernoulli-Fibonacci-Lucas identity:
In this paper, we have documented identities relating Euler numbers (polynomials) to balancing and Lucas-balancing polynomials. We have also derived a general identity involving Euler polynomials and Lucas numbers in arithmetic progression. All results must be seen as companion results to the Fibonacci-Bernoulli pair from . In the future, we will work on more identities connecting Bernoulli/Euler numbers (polynomials) with Fibonacci/Lucas numbers (polynomials).
We would like to thank the referee for valuable suggestions.
- P. F. Byrd, Relations between Euler and Lucas numbers, Fibonacci Quart., 13(1975), 111-114.
- D. Castellanos, A generalization of Binet’s formula and some of its consequences, Fibonacci Quart., 27(5)(1989), 424-438.
- K. Dilcher, Bernoulli and Euler Polynomials, in: F. W. J. Olver, D. M. Lozier, R. F. Boisvert, C. W. Clark (eds.), NIST Handbook of Mathematical Functions, Cambridge University Press, 2010.
- R. Frontczak, On balancing polynomials, Appl. Math. Sci., 13(2019), 57-66.
- R. Frontczak, Relating Fibonacci numbers to Bernoulli numbers via balancing poly-nomials, J. Integer Seq., 22(2019), Article 19.5.3.
- R. Frontczak and T. Goy, Additional close links between balancing and Lucas-balancing polynomials, Adv. Stud. Contemp. Math., 31(3)(2021), 287-300.
- R. Frontczak and T. Goy, More Fibonacci-Bernoulli relations with and without balancing polynomials, Math. Comm., 26(2021), 215-226.
- R. Frontczak and Z. Tomovski, Generalized Euler-Genocchi polynomials and Lucas numbers, Integers, 20(2020), #A52.
- R. P. Kelisky, On formulas involving both the Bernoulli and Fibonacci numbers, Scripta Math., 23(1957), 27-32.
- D. S. Kim and T. Kim, On sums of finite products of balancing polynomials, J. Comput. Appl. Math., 377(2020), 112913.
- T. Kim, C. S. Ryoo, D. S. Kim and J. Kwon, A difference of sum of finite product of Lucas-balancing polynomials, Adv. Stud. Contemp. Math., 30(1)(2020), 121-134.
- T. Kim, D. S. Kim, D. V. Dolgy and J. Kwon, A note on sums of finite products of Lucas-balancing polynomials, Proc. Jangjeon Math. Soc., 23(1)(2020), 1-22.
- Y. Meng, A new identity involving balancing polynomials and balancing numbers, Symmetry, 11(2019), 1141.
- G. Ozdemir and Y. Simsek, Identities and relations associated with Lucas and some special sequences, AIP Conf. Proc., 1863(2017), 300003.
- B. K. Patel, N. Irmak and P. K. Ray, Incomplete balancing and Lucas-balancing numbers, Math. Reports, 20(70)(1)(2018), 59-72.
- P. K. Ray, Balancing polynomials and their derivatives, Ukrainian Math. J., 69(4) (2017), 646-663.
- N. J. A. Sloane, editor, The On-Line Encyclopedia of Integer Sequences, available at https://oeis.org.
- T. Wang and Z. Zhang, Recurrence sequences and Nörlund-Euler polynomials, Fibonacci Quart., 34(4)(1996), 314-319.
- P. T. Young, Congruences for Bernoulli-Lucas sums, Fibonacci Quart., 55(5)(2017), 201-212.
- Z. Zhang and L. Guo, Recurrence sequences and Bernoulli polynomials of higher order, Fibonacci Quart., 33(3)(1995), 359-362.
- T. Zhang and Y. Ma, On generalized Fibonacci polynomials and Bernoulli numbers, J. Integer Seq., 8(2005), Article 05.5.3.